North Carolina, 2004

Flash Flooding and Hail in North Carolina, July 17, 2004

July 17, 2004 · NWS RAH · 3 events in 2 counties and zones

2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 17, 12:36 PM EST, 6 hours 1 minute earlier.

Area forecast discussion, Jul 17, 12:36 PM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
136 PM EDT SAT JUL 17 2004

.SHORT TERM (THROUGH MONDAY NIGHT)...DIURNAL INSTABILITY USED TO
SHOW TRENDS IN THE POPS. HIGHER POPS AFTERNOON AND EVENING.
MEANWHILE THE UPPER LEVEL TROUGH AXIS REMAINS WEST OF THE FORECAST
AREA THROUGH MONDAY NIGHT. CHANCES INCREASE FROM NORTHWEST TIER OF
FORECAST AREA TO SOUTHEAST TIER. BEST UPPER LEVEL ENERGY PASSING
ACROSS SOUTHEAST TONIGHT WHILE BEST MOISTURE POOLING AND LOW LEVEL
CONVERGENCE FAVORS EASTERN TIER ON SUNDAY. COULD SEE A FEW SEVERE
STORMS ON SUNDAY EASTERN TIER MAINLY DUE TO HIGH INSTABILITY. BY
SUNDAY NIGHT DRIER AIR ALOFT DECREASES CHANCES ACROSS ENTIRE
FORECAST AREA. HIGH TEMPERATURES MONDAY INCREASE WITH LESS CLOUD
COVER. CONTINUED INFLOW OF LOW LEVEL MOISTURE MAKES FOR WARM AND
MUGGY NIGHTS.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

PATTERN LOOKS MORE LIKE MID DECEMBER THAN MID JULY...A SERIES OF
UPPER VORT DIVE SOUTHEASTWARD INTO BASE OF DEEP LONGWAVE TROUGH
ACROSS THE EASTERN CONUS THROUGH LATE WEEK. THE COASTAL LOW AND
ASSOCIATED UPPER WAVE FROM THE SHORT TERM...WILL CONTINUE LIFTING
NEWRD FROM JUST OFF THE JERSEY SHORE DURING THE DAY MONDAY.
SHORTWAVE TROUGH CURRENTLY ROUNDING THE TOP OF THE HIGH AMPLITUDE
WESTERN RIDGE IN SASKATCHEWAN WILL REINFORCE THE MEAN TROUGH ALONG
THE EAST COAST. WILL CARRY A SLIGHT CHANCE OF POPS AS THIS WAVE IS
FORECAST TO CLOSE OFF OVER THE NORTHERN MID ATLANTIC...AND
ASSOCIATED SURFACE COLD FRONT CROSSES THE REGION WEDNESDAY.
TEMPERATURES ON WEDNESDAY WILL BE A DEGREE OR TWO COOLER AREA WIDE
THAN ON TUESDAY...WITH LOWER THICKNESSES ASSOCIATED WITH UPPER
CUT-OFF.

WILL RETAIN A DRY FORECAST FROM PREVIOUS SHIFTS FOR THURSDAY THROUGH
THURSDAY NIGHT...AS BRIEF SHORTWAVE RIDGING/NEGATIVE VORTICITY
ADVECTION SLIDES ACROSS THE OHIO VALLEY...IN AN INCREASINGLY ZONAL
FLOW ACROSS THE CONUS. BOTH THURSDAY AND FRIDAY WILL BE THE WARMEST
DAYS OF THE WEAK WITH MORE SUNSHINE AND DEEP WESTERLY
FLOW/COMPRESSIONAL WARMING. HOWEVER...FRIDAYS MAXES MAY BE TEMPERED
SOMEWHAT...BY THE RETURN FLOW OF MOISTURE/CLOUDS AROUND THE HIGH
PARKED OVER THE CARIBBEAN. LATEST GFS SLOWS NEXT FRONTAL PASSAGE
FROM FRIDAY TO SATURDAY...AS YET ANOTHER VORT MAX DIVES INTO THE
REGION. DEAMPLIFICATION OF THE UPPER PATTERN APPEARS LIKELY BY
SATURDAY.  THUS...RAIN CHANCES WILL BE INTRODUCED SATURDAY AS REGION
WILL BE IN FAVORED RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED
UPPER JET...WITH MEAN TROUGH AXIS JUST WEST OF THE REGION.

&&

.AVIATION...

INSTABILITY GREATEST IN THE EAST AND WILL HAVE TEMPO THUNDER THROUGH
AROUND 03Z AT RWI AND FAY. MORE SCATTERED THIS AFTERNOON IN THE WEST
WITH MORE ACTIVITY EXPECTED AS THE UPPER VORT ROTATES THROUGH THIS
EVENING/EARLY TONIGHT. WILL PLAY THE VCTS CARD AND KEEP AN EYE ON
MESOANALYSIS AND RADAR TRENDS TO PIN DOWN THE TIMING. EXPECT MORE
WIDESPREAD FOG WITH IFR CIGS/VSBY TOWARDS SUNRISE...ESPECIALLY IN
THE EAST WHERE RAIN WILL PROVIDE ADDITIONAL MOISTURE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...KK
LONG TERM/AVIATION...MS/MLM
Hazardous weather outlook, Jul 17, 4:53 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
553 AM EDT SAT JUL 17 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180952-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
553 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORM
WILL BE POSSIBLE. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN ON SUNDAY AS
AN AREA OF LOW PRESSURE TRACKS ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 17, 6:10 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT SAT JUL 17 2004

NCZ022-180015-
GUILFORD NC-
710 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 815
PM EDT...

AT 710 PM EDT...DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS ONE
NEAR HIGH POINT THE OTHER JUST NORTHEAST OF LEXINGTON WILL MOVE
NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...JAMESTOWN...AND...
OAKDALE...PIEDMONT TRIAD INTERNATIONAL
AIRPORT...GUILFORD...GREENSBORO... AND LAKE BRANDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
MORE RAIN WILL CONTINUE TO MOVE IN FROM THE WEST TONIGHT WITH
SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA FOR THE REMAINDER
OF THE EVENING.

JO
Local storm report, Jul 17, 6:25 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             THOMASVILLE             35.89N 80.08W
07/17/2004  0.25 INCH        DAVIDSON           NC   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED. SEVERAL TWO INCH DIAMETER TREE
            LIMBS BLOWN OFF TREES. A FEW SHINGLES BLOWN OFF A ROOF.

&&

SGY

The radar

The Roanoke radar (KFCX), 120 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Guilford

When
July 17, 6:37 PM EST
Where
Guilford County, High Pt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.967, -80.000

Flash Flood, Guilford

When
July 17, 9:15 PM EST to 11:45 PM EST
Where
Guilford County, Greensboro
Reported by
LAW ENFORCEMENT
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Interstate 40 at exit 68, portions of Tarrance Road, Industrial Village Road, and Tower Road were all closed due to flooding. An estimated 67 cars were abandoned along Interstate 40, with water door-handle high on some cars, and roof-high on others. Several people were trapped in vehicles stuck in flood waters along West Friendly Avenue near Chimney Rock Road. South Buffalo Creek at Four Seasons Mall was reported out of its banks, the Ashley Creek Apartments had to be evacuated, and an emergency shelter had to be opened at the Glenwood Recreation Center. Flooding also necessitated evacuations at Maplewood Apartments on Maplewood Lane.

Flash Flood, Davidson

When
July 17, 9:20 PM EST to 10:30 PM EST
Where
Davidson County, Lexington
Reported by
LAW ENFORCEMENT
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

A few roads around Lexington had to be barricaded due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415000, 5416992, 5416991.